Results 1 to 7 of 7

Thread: abnormal sed rate?

  1. #1
    Join Date
    Apr 2006
    Location
    San Francisco
    Posts
    72
    Thanks
    25
    Thanked 6 Times in 3 Posts

    Default abnormal sed rate?

    Hello, I posted here awhile back about how I was going to be studying in France soon and, well, here I am in France. I ran into one little snag with my medicine (it got stopped up in the French postal system) and so I went cold turkey off CellCept about a month and a half ago.

    I recently received my French Social Security verification and went to get some bloodwork done and my sed rate is at 39mm. I understand that normally it is supposed to be around 20mm. I was just wondering if anyone knows if 39mm is something I should be worried about or is it pretty typical for people with lupus? All the other figures are pretty normal so I'm kind of hesitating about going back on CellCept as I've been on it for two years and was really looking for a way to stop taking it anyway. But if my sed rate is too high I will probably go back on it now that it has finally arrived (a month later!)

    If anyone has any advice/suggestions that would be great. I have a doctor here in France but he is a GP and does not seem to know much about lupus. I guess if 39mm is something to worry about I'll probably ask him to refer me to a rheumy...

    Oh, also...I'm not sure if this is related but for about two weeks now I have been having a lot of stomach cramps and diarrhea. I don't know if this is because of the food I've been eating or if it has something to do with lupus but I looked through all the lupus.org symptoms and couldn't find anything about diarrhea and stomach cramps....

    One last thing I forgot to mention is that I also ran out of Plaquenil at the same time as I stopped my CellCept....Ack, I know I sound totally irresponsible but I've been feeling fine other than the diarrhea and I just really like the feeling of not taking so many medications...maybe I subconsciously put myself in this situation so that I could stop...I am planning to go back on Plaquenil though since my fiance is coming next week and will bring me enough to last for the rest of my trip...

    Thanks in advance.

  2. #2
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Sed rate is one of those tests that can be affected by a lot of factors, including your age, gender, whether or not you exercised or ate a heavy meal before the test, etc. So doctors usually have to look at other tests to determine whether an elevated sed rate is significant. Normal ranges vary from lab to lab, but generally, normal for a man is slightly lower than normal for a woman.

    Sedimentation rate Males younger than 50:
    015 millimeters per hour (mm/hr)

    Males 50 and older:
    020 mm/hr

    Females younger than 50:
    025 mm/hr

    Females 50 and older:
    030 mm/hr

    Your sed rate can also go up when you have a viral or bacterial infection, so if you had something like stomach flu, that could also cause your sed rate to go up. An elevated sed rate is also pretty common with lupus. Have you noticed any of your lupus symptoms getting worse. If the stomach problems started after you arrived in France, it might be your stomach adjusting to the different food and water, and it should improve if that's the case. If it doesn't, then it might be something related to the lupus, or even some type of food poisoning or parasitic infection, so you might want to have it checked out.

  3. #3
    Join Date
    Apr 2006
    Location
    San Francisco
    Posts
    72
    Thanks
    25
    Thanked 6 Times in 3 Posts

    Default

    Thanks for the response MaryCain =)

    From those figures you provided it sounds like I might be in the normal range after all since the 39mm was for two hours and my one hour result was 17mm. I should probably call my French GP and ask him though because on the "normal range" the lab gave me it says it should be under 20mm for two hours...maybe I'm not reading it right though since my French is awful.

    The stomach problems started about two months after I arrived in France so it probably isn't caused by adjusting to the water/food. There is a possibility that it's from some questionable sausages I ate just before it started...I've never had it last this long though...I think I will try some immodium and if it doesn't go away then I'll go back to the doctor...

    Other than the diarrhea, I have been feeling great with really minimal joint pain which only bothers me when I'm bad and stay out/up too late...so hopefully I'm doing okay =)

    Thanks again!

  4. #4
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    I hate to be gross here, but if the symptoms started after you ate some "questionable" sausage - you might have picked up a parasitic infection from undercooked meat, if so, that is something that really needs to be treated because it could cause long term damage to your health. You could have also picked up a mild case of shigellosis, which can cause diarrhea and cramping in its mildest form, and severe illness with some of the more toxic strains. The reason it's important to know the cause of persistent diarrhea is that with some illnesses, treating with antidiarrheals is exactly the wrong thing to do because it causes the toxins to stay in your body longer and may lead to a more serious illness. Sometimes diarrhea is your body's way of trying to rid itself of toxins and stopping the process causes the illness to get worse instead of better. So it might be a good idea to check with your doctor first, since this doesn't sound like the usual tourist's tummy.

  5. #5
    Join Date
    Apr 2006
    Location
    San Francisco
    Posts
    72
    Thanks
    25
    Thanked 6 Times in 3 Posts

    Default

    Ahhh, I didn't think of that...you're right I should probably just suck it up and go see the doctor....Thanks again =)

  6. #6
    Join Date
    Jan 2004
    Location
    Pacific Northwest
    Posts
    667
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I agree with Marycain about the stomach issues. I tend to be susceptible to "traveler's diarrhea." How to treat it does depend on duration and symptoms, but you may need an antibiotic. On the other hand, in some cases antibiotics are contraindicated, so good excuse to talk to a doctor!

    Also, did you get other labs done, too? If you were on Cellcept for kidney probs and went off it cold turkey, I would imagine your docs would recommend some kidney function tests to be sure everything is ok. My sed has been as high as 120 before, but my kidneys were still not great when it was in the 40-50s, so it's worth checking. Glad to hear you will be getting the Plaquenil and that you are feeling so well! I only worry because, if you've had kindey probs, you may know that they are hard to detect by the way you feel alone.

    BTW, so happy for you that you are in France!!!!! Enjoy!!!!!
    Missy

  7. #7
    Join Date
    Apr 2006
    Location
    San Francisco
    Posts
    72
    Thanks
    25
    Thanked 6 Times in 3 Posts

    Default

    Hi Missy! Thanks for responding =) I am enjoying France a lot especially since the weather has been wonderful! Not nearly as cold as I expected, so my joints have been very thankful for that.

    I did get some other kidney-related tests done and for the most part they look good although there IS blood in my urine, but this is not unusual for me as I've had blood in my urine ever since I was diagnosed two years ago and it's never really gone away...my "Proteinurie" is at the high end of "normal" but still within the normal range and my "Glycosurie" was negative..."uree" and creatinine are both normal...I'm hoping this means things are okay but I know it's pretty hard to tell...part of me wonders if I shouldn't go back on the CellCept but at the same time I've been on it for so long and when I first started it I was told that there should come a time when I'd be able to get off it but my doctors seem sooo reluctant to take me off of any medication since they seem to be "working." Are most rheumy's/nephrologists like this??

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •